Ohio, 2018

Flooding in Ohio, November 1, 2018

November 1, 2018 · NWS ILN · 2 events in 2 counties and zones

Widespread rain fell across the region as a low pressure system lifted northeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widespread rain fell across the region as a low pressure system lifted northeast across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 1, 1:04 PM EST, 56 minutes earlier.

Area forecast discussion, Nov 1, 1:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
204 PM EDT Thu Nov 1 2018

.SYNOPSIS...
Low pressure will track northeast this afternoon along a cold
front that has stalled out along the I-71 corridor. The low will
exit to the east overnight, with high pressure building in from
the west Friday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Moist southwesterly mid/upper level flow with a tropical
connection into the Ohio Valley, ahead of a broad trof over the
nations mid section. Latest sfc analysis shows a elongated sfc
low pressure over western TN/western KY with a quasi-stationary
frontal boundary extending northeast to just south of CVG to
near PIT. Surface wave ejects northeast thru the Ohio Valley
today with precipitable water values increasing to above 1.5
inches over ILN/s se counties.

A strong low level jet of 60-65Kts will rotate northeast across
the area this morning into the aftn, offering strong upward
motion and warm moist ascent. Thermal profiles not favorable
for these strong winds at the sfc, so based on momentum transfer
technique have limited wind gusts to 25 to 30 mph.

ILN/s far southeast will see some marginal instability develop ahead
of this sfc wave this aftn. So have continued a mention of a chance
of thunderstorms southeast of the I-71 corridor. Have continued
flood watch across the area with pcpn expected to fill back in
over the southeast and with the potential for some embedded
convection.

Expect to see a good gradient of temperatures across the area
and have raised the southeast a little - in the warm sector.
Expect todays highs to range from the mid/upper 40s northwest to
the upper 60s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Steady rain will begin to taper off from southwest to northeast,
lightening this evening and ending after midnight. Some bands
of heavier rain are still being noted on several models, so the
heavy rain potential still exists this evening. However, it is
in a much more narrow sw-ne banded pattern that could reside
just about anywhere but expected to be located along or just
northwest of I-71.

Temperatures will be somewhat unchanged overnight in the
northwest and drop slowly to around 40 degrees. A much more
notable drop is noted in the southeast as mid 40s are expected
tonight.

Friday will see some lingering light showers possible in two
shots, an initial leftover remnant of the banding in the morning
and instability showers in the afternoon from the cold
advection. Neither of these look to be more than a tenth of an
inch, and both would be much more scattered in nature than what
is found over the area today. Highs will be fairly uniform and
approach 50 degrees in the northwest flow behind the front.

Friday night will have cloud cover decrease through the night as
high pressure builds in and erodes the low level moisture that
will be in place. Overnight lows will drop into the mid and
upper 30s.

Saturday will see a return of some sunshine although highs will
only rebound from the mid 50s in the southwest to around 50 in
the northeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Highs will warm to the mid 50s to lower 60s by Sunday with more
sunshine expected and a return to a light southerly wind.

Short wave energy moving out of the Rockies will help carve out a
trough of the central United States early next week. Additional
energy moving into the trough will eventually help develop a fairly
broad trough across much of the CONUS as we progress through mid
week. There still remains quite a bit of uncertainty on the timing
and placement of the initial short wave moving out of the base of
the trough on Monday, possibly affecting the mid and upper Ohio
Valley. Will therefore just continue with some lower chance pops
spreading in from the west Sunday night and into the day on Monday.
A better chance of showers should then develop across the region
Monday night and Tuesday as additional energy ejects northeastward
toward our area. There are also some timing and placement issues
with this though among the models, so will broad brush some likely
pops through much of that timeframe. As this energy shifts eastward,
we should then see a decreasing chance of pcpn Tuesday night into
Wednesday. Highs Monday and Tuesday will be in the upper 50s to
lower 60s, cooling to highs in the upper 40s to mid 50s by
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
LIFR to MVFR cigs are expected across the TAF sites through
most of the TAF period. An area of low pressure will move across
the TAF sites this afternoon and into the evening hours.

At the start of the TAF period an area of moisture will move
through. Then a line of shower, with a small possibility of
thunder, will move through. Finally, after a brief lull, some
drizzle will be possible overnight.

Winds will be gusty at times through the evening hours before
beginning to decrease. Vsbys will be reduced with some fog and
shower activity.

OUTLOOK... MVFR/IFR conditions possible on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ045-046-052>056-
     060>065-070>074-077>082-088.
KY...Flood Watch through late tonight for KYZ089>100.
IN...Flood Watch through late tonight for INZ059-066-073>075-080.

&&

SYNOPSIS...Franks
NEAR TERM...AR
SHORT TERM...Franks
LONG TERM...Franks/JGL
AVIATION...Novak
Hazardous weather outlook, Nov 1, 4:09 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
509 AM EDT Thu Nov 1 2018

INZ050-058-OHZ026-034-035-042>044-051-020915-
Wayne-Fayette IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
509 AM EDT Thu Nov 1 2018

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and Tonight.

Steady moderate rainfall today and tonight will produce 1.5 to 2.5
inches of rain when combined with Wednesday's rainfall totals. This
could lead to rises on area creeks and streams and some minor
flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ059-066-073>075-080-KYZ089>100-OHZ045-046-052>056-060>065-070>074-
077>082-088-020915-
Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
509 AM EDT Thu Nov 1 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 1, 10:28 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1128 AM EDT Thu Nov 1 2018

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>063-070>072-077>080-011800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys,
Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy,
Piqua, Tipp City, Urbana, Springfield, London, West Jefferson,
Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, Xenia, Washington Court House, Hamilton,
Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro,
Wilmington, Blanchester, Cincinnati, Milford, Georgetown,
Mount Orab, Hillsboro, and Greenfield
1128 AM EDT Thu Nov 1 2018

...PONDING OF WATER TO CONTINUE INTO EARLY AFTERNOON...

Steady light to moderate rain moving across the region will
continue to cause ponding of water on area roadways, especially
where drains are clogged from fallen leaves. As the steadier rain
ends, conditions will improve. But until then, motorists are urged
to use extra caution. Slow down and allow extra time to reach your
destination.
Special weather statement, Nov 1, 1:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
206 PM EDT Thu Nov 1 2018

OHZ026-044>046-052>056-064-065-074-012015-
Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Pickaway-Fairfield-Hocking-
Including the cities of Kenton, Ada, Bellefontaine, Marysville,
Delaware, Urbana, Springfield, London, West Jefferson,
Plain City, Columbus, Newark, Circleville, Lancaster,
Pickerington, and Logan
206 PM EDT Thu Nov 1 2018

...PONDING OF WATER TO CONTINUE THROUGH MID AFTERNOON...

Steady light to moderate rain moving across central Ohio will
continue to cause ponding of water on area roadways, especially
where drains are clogged from fallen leaves. As the steadier rain
ends, conditions will improve. But until then, motorists are urged
to use extra caution. Slow down and allow extra time to reach
your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greene

When
November 1, 2:00 PM EST to 3:00 PM EST
Where
Greene County, 0.53 mi E of Bellbrook to 0.31 mi ENE of Bellbrook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.630, -84.060

High water closed State Route 725 near Lower Bellbrook Road.

Flood, Logan

When
November 1, 10:00 PM EST to 11:00 PM EST
Where
Logan County, 1.16 mi NNW of Lakeview Van Horn Ar to 1.39 mi NNW of Lakeview Van Horn Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.516, -83.927

High water forced the evacuation of 4 households between U.S. Route 33 and State Route 366.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783409, 783410.